As Ritalin is known to reduce appetite and cause weight loss, it is recommended to be taken before breakfast to ensure a hearty meal can be eaten before the loss of appetite sets in. To counteract the weight loss, you can give him a supplement drink such as Ensure.
The change in moods experienced by your son is also common with Ritalin; a change in dose may help this matter which your prescribing doctor will be able to do if necessary.
From your post I do not know the reason for his friends being younger than him: if it is by choice, it may be an unconscious attempt to boost his self esteem. Depending on the age gap, it may not be anything to be concerned about, however, particularly as he gets older he should be encouraged to make friends with same age peers.
The potential smoking issue may be him rebelling or simply experimenting; either way there needs to be a consequence for such behaviour - underage smoking is illegal.
That you mention the lack of a "steady male figure" seems to indicate you have concerns about this; if need be, you could link him to a 'big brother' through a mentoring programme (www.bbbssa.org.za).
Best of luck,
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal
advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.